Missouri, 2013

Heavy Rain in Missouri, August 7, 2013

August 7, 2013 · NWS PAH · 1 event in 1 county or zone

Abundant moisture combined with a warm front lifting north through Missouri resulted in complexes of thunderstorms. One to two inches of rain per hour was common in thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Abundant moisture combined with a warm front lifting north through Missouri resulted in complexes of thunderstorms. One to two inches of rain per hour was common in thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 5:10 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 7, 5:10 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
610 AM CDT Wed Aug 7 2013

.UPDATE...
ISSUED AT 610 AM CDT WED AUG 7 2013

Updated the aviation section.

&&

.SHORT TERM...(Today through Friday)
ISSUED AT 231 AM CDT WED AUG 7 2013

First item is the Flash Flood Watch. Believe it's good to
continue it for part of the area, in particular parts of
Southeast Missouri into SW Illinois, far west KY given recent
convective development seen over toward Wayne Co. MO. FFG
guidance is quite high over the KEVV tri-state into the
Pennyrile, and given antecedent conditions there, do not see
the justification for a watch in this area as the focus should be
farther west.

The short term models show best h8 moist flux and advection
of greater instability into ecntrl/scntrl mo, turning more
east then southeast with time into the west part of our area this
morning. Believe this will be the focal region for potential heavy
rain. Also keeping an eye on MCS over SE KS, and how this will
play into the mix. Believe highest PoPs will be through the
morning or very early afternoon, then tapering off. Generally
favored a NAM/SREF/ECMWF blend and essentially used very little of
the GFS and GEM for convective trends.

May not be all that much activity tonight should the aforementioned
models pan out. Will keep PoPs chance category for now. Thursday
into Friday will continue our chance to likely PoPs given the mid
level flow will remain active and unsettled, with a frontal
boundary somewhere across the CWFA. Could see locally heavy rain
in this time frame, especially near and north of the front.
However, confidence with timing and placement in this flow regime
is average to below average at best.

For temps, weighted the raw model output heavily for today then
blended MOS into the mix tonight through Friday.

.LONG TERM...(Friday Night through Tuesday)
ISSUED AT 349 AM CDT WED AUG 7 2013

A soupy airmass will be in place once again on Friday night ahead of
a sluggish frontal boundary that may be in the nrn half of the PAH
forecast area at that time. PWATs in excess of two inches are
forecast over the area by the med range models. Friday night and
Saturday, the front will start to be motivated sewd by shrtwv energy
in the westerlies aloft south of a dominant vortex in srn Canada. In
addition, an induced sfc wave of low pressure is forecast to ride
along the boundary Saturday/Saturday night, supplying additional
lift/low level convergence. An attempt was made to better show where
the best qpf (roughly 1/2 to 3/4 inch average) will be Friday night
through Saturday night, primarily in the srn half of our region.
Local amounts may be significantly higher. As has been the case
lately, the med range models are in general agreement with the
overall split flow pattern over the conus, but smaller details of
timing and placement of pcpn maxes are different. Saturday could be
a rather warm humid day in the warm sector. GFS/ECMWF MOS data
suggested upper 80s, but this may be tempered by cloud cover. The
model blend suggested mid 80s, which we stuck with.

By Sunday, the model solutions seem to be trending toward a drier
forecast as high pressure air moves in behind the frontal boundary.
At this point, it appears the sfc dewpoints will dip into the middle
to upper 60s by early next week. There are still pops in the
forecast for Sunday, fading off to very small by Monday night. If
the drying trend continues, as noted by the new 00z ECMWF,
mentionable pops may be eventually removed from the Sunday night
through Monday night time period. There is still some signal (GFS
for example) for another sfc wave that may produce some shower and
tstm activity on day 7 (Tuesday).

&&

.AVIATION...
ISSUED AT 610 AM CDT WED AUG 7 2013

Will continue convective chances at KPAH and KCGI this morning.
Otherwise light winds, scattered lower clouds and considerable
high clouds. Guidance hints at some fog tonight from about 06z
on. Will not mention convection at this time given lower
confidence.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH until 6 PM CDT this evening for ILZ080-084-085-
     088>090-092>094.

MO...FLASH FLOOD WATCH until 6 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...FLASH FLOOD WATCH until 6 PM CDT this evening for KYZ001>009-011-
     012.

&&
Hazardous weather outlook, Aug 7, 1:55 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT WED AUG 7 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
255 AM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY THIS
MORNING ACROSS PORTIONS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS
AND WEST KENTUCKY. HEAVY RAINFALL WILL BE POSSIBLE...AND SOME
FLOODING COULD RESULT PRIMARILY ACROSS SOUTHEAST MISSOURI. REFER
TO THE FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ESSENTIALLY A DAILY CHANCE OF THUNDERSTORMS. HEAVY RAIN
WILL BE THE PRIMARY HAZARD...ALTHOUGH SOME STORMS COULD PRODUCE
STRONG WIND GUSTS OR SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT IN IF FLOODING IS OBSERVED...OR
WITH RAINFALL AMOUNTS.

In the hours before

Special weather statement, Aug 7, 3:16 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CDT WED AUG 7 2013

MOZ076-086-087-100-107>111-071100-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON
416 AM CDT WED AUG 7 2013

AT 415 AM...STRONG STORMS WERE MOVING INTO SOUTHEAST MISSOURI. THE
STRONGEST STORMS WILL PUSH ACROSS WAYNE AND BOLLINGER COUNTIES
THROUGH 500 AM. THE RISK OF FLOODING REMAINS HIGH ACROSS NORTHERN
PORTIONS OF WAYNE INTO FAR WEST BOLLINGER COUNTIES. ADDITIONALLY
AS THE STORMS MOVE THROUGH...WINDS 35 TO 45 MPH AND TORRENTIAL
RAINS CAN BE EXPECTED WHICH WILL REDUCE VISIBILITIES CONSIDERABLY.
THE STORMS WILL EVENTUALLY MOVE INTO CAPE GIRARDEAU AND SCOTT
COUNTIES AND PORTIONS OF PERRY...STODDARD AND BUTLER COUNTIES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION AS WELL. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES.
Special weather statement, Aug 7, 3:55 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT WED AUG 7 2013

ILZ088-092>094-KYZ001>006-008-009-MOZ076-086-087-100-107>112-114-
071200-
UNION IL-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...BENTON...MURRAY...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
455 AM CDT WED AUG 7 2013

AT 455 AM...STRONG THUNDERSTORMS WITH INTENSE AND NEAR CONTINUOUS
LIGHTNING...VERY HEAVY RAINFALL...AND PERHAPS GUSTY WINDS WERE
OBSERVED ACROSS FAR WEST KENTUCKY...APPROACHING HIGHWAY 45 AND THE
WEST PADUCAH AREA. INTENSE STORMS CONTINUED OVER WAYNE INTO
BOLLINGER COUNTIES IN SOUTHEAST MISSOURI AS WELL.

THE STORMS OVER WEST KENTUCKY WILL CONTINUE A SLOW EASTWARD DRIFT
AND BRING VERY HEAVY RAINFALL TO THE PADUCAH AND MAYFIELD AREAS
THROUGH 600 TO 630 AM AND THE EARLY MORNING COMMUTE. STORMS OVER
SOUTHEAST MISSOURI WILL CONTINUE TO PUSH EAST TOWARD INTERSTATE 55
THROUGH DAYBREAK AS WELL. A RISK OF FLOODING CONTINUES OVER
PORTIONS OF NORTHERN WAYNE AND WESTERN BOLLINGER COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATES.
Special weather statement, Aug 7, 4:00 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED AUG 7 2013

ILZ075>078-081>083-086-087-INZ081-082-085>088-KYZ014-015-018>020-
071200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-SALINE-
GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
WEBSTER-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI...
HARRISBURG...SHAWNEETOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
DIXON...HENDERSON...OWENSBORO...CALHOUN
500 AM CDT WED AUG 7 2013

PATCHY DENSE FOG ACROSS PORTIONS OF SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY WILL PERSIST THROUGH DAYBREAK.
EARLY MORNING COMMUTERS SHOULD BE PREPARED FOR VARYING VISIBILITY
AND USE CAUTION.
Special weather statement, Aug 7, 6:31 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
731 AM CDT WED AUG 7 2013

ILZ084>086-088>094-KYZ001>013-MOZ076-086-087-100-107>112-114-
071445-
JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CARBONDALE...HERRIN...HARRISBURG...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
731 AM CDT WED AUG 7 2013

AT 730 AM...STRONG THUNDERSTORMS WERE MOVING ACROSS THE OZARK
FOOTHILL REGION TOWARD CARTER AND RIPLEY COUNTIES. THIS ACTIVITY
WILL CONTINUE TO MOVE EAST AND RESULT IN HEAVY RAINFALL ALONG
HIGHWAYS 160 AND 21 FROM VAN BUREN TO DONIPHAN...HEADING EAST
TOWARD POPLAR BLUFF THROUGH 900 AM.

ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER
PARTS OF FAR SOUTHERN ILLINOIS AND FAR WEST KENTUCKY. SOME
STANDING WATER IN LOW LYING AND POOR DRAINAGE AREAS WILL BE
POSSIBLE ACROSS PORTIONS OF MASSAC...POPE AND GRAVES COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wayne

When
August 7, 7:48 AM CST to 9:30 AM CST
Where
Wayne County, Wappapello to Greenville
Reported by
Law Enforcement
Coordinates
36.930, -90.280

Water was reported over some roads. None of the roads were closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472385.